Florida, 2012

Damaging Wind and Lightning Strike in Florida, July 7, 2012

July 7, 2012 · NWS TBW · 2 events in 1 county or zone

Thunderstorms developed along the seabreeze front and caused thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Thunderstorms developed along the seabreeze front and caused thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 7, 12:01 PM EST, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 7, 12:01 PM EST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
101 PM EDT SAT JUL 7 2012

.SHORT TERM (TODAY - MONDAY)......WARM AND HUMID CONDITIONS TO
CONTINUE WITH UPPER RIDGING OVER THE EASTERN HALF OF THE U.S.
INTO SUNDAY THEN RIDGE RETROGRADES WESTWARD BY MONDAY WHILE THE
VERY WEAK SURFACE BERMUDA HIGH PRESSURE AXIS STRETCHES FROM THE
WESTERN ATLANTIC...OVER THE FL PENINSULA AND INTO THE E GULF.

SOME UPPER LEVEL DRY AIR TO CONTINUE OVER CENTRAL AND N FL TO
KEEP RAIN CHANCES A LITTLE BELOW NORMAL THRU SUNDAY INTO MONDAY WITH
SLIGHTLY HIGHER POPS MAINLY ALONG AFTERNOON INTO EVENING
SEABREEZE AND OUTFLOW BOUNDARIES. MOSTLY SUNNY SKIES TO ALLOW
TEMPS TO WARM A FEW DEGREES ABOVE NORMAL AS WELL.

.LONG TERM (MONDAY NIGHT - FRIDAY)...
UPPER RIDGING REACHES ACROSS THE STATE FROM THE ATLANTIC AS AN UPPER
LEVEL TROUGH FORMS ACROSS THE GREAT LAKES FROM NORTHERN QUEBEC
THROUGH WED...WITH A SURFACE RIDGE AXIS EXTENDING ACROSS CENTRAL FL
FROM THE ATLANTIC. THU AND FRI...THE UPPER TROUGH DEEPENS AND SAGS
IN OVER THE EASTERN U.S. WHILE THE SURFACE RIDGE AXIS LIFTS TO
NORTH-CENTRAL OR NORTHERN FL.

THIS PATTERN WILL MAINTAIN DEEP MOISTURE ACROSS THE AREA WITH
INITIALLY LIGHT FLOW THAT INCREASE SLIGHTLY AND BECOMES
SOUTHEASTERLY AS THE RIDGE AXIS MOVES NORTH. HOWEVER THE GRADIENT
REMAINS RELAXED ENOUGH FOR A SEA BREEZE CIRCULATION EACH AFTERNOON.
THE SEA BREEZE...AMPLE MOISTURE...INSTABILITY...AND DAYTIME HEATING
WILL SUPPORT SHOWERS AND THUNDERSTORMS. THESE WILL BE SCATTERED EACH
AFTERNOON AND ISOLATED EACH EVENING. TEMPERATURES RUN CLOSE TO
NORMAL.

&&

.AVIATION...VFR CONDITIONS PREVAILING ACROSS THE TERMINALS THIS
AFTERNOON WITH A SCT-BKN CU FIELD WELL ESTABLISHED. NORMAL
AFTERNOON THUNDERSTORM COVERAGE STILL ANTICIPATED TO FIRE ALONG
THE SEA- BREEZE AFTER 18-19Z WITH BRIEF POTENTIAL FOR AN
ASSOCIATED VIS/CIG RESTRICTION. A BRIEF PERIOD OF MVFR VIS IS
POSSIBLE AT KLAL/KPGD TOWARD DAWN...ESPECIALLY IF EITHER SITE
RECEIVES RAINFALL. A VCTS WILL BE POSSIBLE FOR KSRQ AND KPIE LATE
TONIGHT.. AS SOME POTENTIAL FOR LAND-BREEZE CONVECTION JUST
OFFSHORE AFTER 08-09Z.

&&

.MARINE...WEAK HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH
THE WEEKEND AND EARLY NEXT WEEK WITH LIGHT WINDS AND SEAS FOR
FAVORABLE BOATING CONDITIONS EXPECTED. THE AFTERNOON SEABREEZE
WILL DEVELOP NEAR THE COAST WITH ISOLATED THUNDERSTORMS POSSIBLE
EACH DAY.

&&

.FIRE WEATHER...TYPICAL SUMMERTIME FIRE WEATHER CONDITIONS TO HOLD
OVER THE REGION WITH WARM AND HUMID TEMPERATURES AND AN AFTERNOON
SEA BREEZE DEVELOPING ALONG THE COAST EACH AFTERNOON PRODUCING
SCATTERED SHOWERS AND THUNDERSTORMS FOR THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  92  77  90 /  20  20  20  40
FMY  76  93  75  91 /  20  30  20  40
GIF  75  95  75  94 /  20  30  20  30
SRQ  76  91  75  90 /  20  20  20  40
BKV  72  93  72  93 /  20  30  20  40
SPG  79  92  79  91 /  20  20  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS
AVIATION...14/MROCZKA
LONG TERM...09/RUDE
Hazardous weather outlook, Jul 7, 3:40 AM EST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
440 AM EDT SAT JUL 7 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-072045-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
440 AM EDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TONIGHT.

...THUNDERSTORM IMPACT...
A FEW THUNDERSTORMS WILL BEGIN TO FORM AROUND NOON AND THEN
INCREASE TO SCATTERED COVERAGE DURING THE AFTERNOON BEFORE WINDING
DOWN TO WIDELY SCATTERED IN THE EARLY EVENING. STORM MOTION WILL
BE SLOW AND ERRATIC WHICH WILL ALLOW LOCALLY HEAVY RAINFALL. IN
ADDITION STRONG GUSTY WINDS UP TO 40 MPH...SMALL HAIL...AND
FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY THROUGH THE PERIOD. LOCALLY HEAVY RAINFALL...STRONG GUSTY
WINDS...AND SMALL HAIL WILL ACCOMPANY THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

09/RKR

In the hours before

Special weather statement, Jul 7, 2:23 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
323 PM EDT SAT JUL 7 2012

FLZ039-072000-
LEVY-
323 PM EDT SAT JUL 7 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN LEVY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR LEBANON...OR 15 MILES SOUTHWEST OF WILLISTON...MOVING
NORTH AT 5 MPH...WILL AFFECT LEBANON...UNTIL 400 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2946 8250 2921 8251 2920 8253 2911 8253
      2908 8270 2941 8287
TIME...MOT...LOC 1922Z 168DEG 6KT 2917 8263
Special weather statement, Jul 7, 4:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
533 PM EDT SAT JUL 7 2012

FLZ065-072215-
LEE-
533 PM EDT SAT JUL 7 2012

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR ESTERO...OR 9 MILES EAST OF FORT MYERS BEACH...MOVING
NORTHWEST AT 15 MPH...WILL AFFECT SOUTHWEST FLORIDA AIRPORT...
ESTERO...GATEWAY AND FORT MYERS VILLAS...UNTIL 615 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2660 8207 2677 8181 2649 8167 2638 8182
TIME...MOT...LOC 2133Z 141DEG 11KT 2651 8181
Special weather statement, Jul 7, 4:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
543 PM EDT SAT JUL 7 2012

FLZ048-049-072230-
HERNANDO-PASCO-
543 PM EDT SAT JUL 7 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL PASCO AND SOUTH
CENTRAL HERNANDO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR HERNANDO COUNTY AIRPORT...OR NEAR SPRING HILL...
DEVELOPING SOUTH AT 5 MPH...THAT WILL AFFECT AREAS AROUND
MASARYKTOWN...SPRING HILL AND SHADY HILLS...UNTIL 630 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2835 8243 2835 8260 2854 8255 2854 8244
TIME...MOT...LOC 2143Z 013DEG 3KT 2847 8250

The radar

The Tampa radar (KTBW), 82 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hernando

When
July 7, 5:00 PM EST
Where
Hernando County, 3.04 mi W of Masaryktown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
28.440, -82.510

About 10 trees and numerous branches were downed in the Saint Ives Boulevard and East Linden Drive area. The wind also damaged fences, basketball hoops, and pool screens.

Lightning, Hernando

When
July 7, 5:00 PM EST
Where
Hernando County, 3.59 mi SE of Berkeley
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
28.465, -82.537

County Sheriffs Office reported a tree was struck by lightning and fell on a house on Allwood Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382275, 403083.